What Every Parent Should Know
New data published in the New England Journal of Medicine shows vaping – using e-cigarettes – has doubled among teens in the past 2 years. Currently, about 25% of high school seniors, 20% of sophomores, and 9% of eighth-graders vape.
A recent outbreak of severe lung illness including some deaths - has parents more worried than ever about their kids, e-cigarettes, and vaping in general. According to the US Centers for Disease Control and Prevention (CDC), the cases are primarily linked to vaping products containing THC, and bought off the street or obtained from non-commercial sources. The CDC says ⅔ of the cases are 18 to 34 years old and ¾ of them are male.
The American Cancer Society strongly recommends that young people never begin using e-cigarettes or start vaping in any form.
Q: What is vaping?
A: Vaping is inhaling a vapor or aerosol created by an electronic cigarette (e-cigarette) or other vaping devices. E-cigarettes have cartridges filled with a liquid that usually contains nicotine, flavorings, and chemicals. The liquid is heated into a vapor, then inhaled.
Some vaping devices look like cigarettes, but they come in many different designs, including some that look like pens or computer flash drives.
Q: What are the dangers of vaping?
A: E-cigarettes haven’t been available long enough for researchers to know what the long-term effects of using them may be. More research is needed.
Most e-cigarettes have high levels of nicotine. Nicotine is very addictive and can harm the brain development of teenagers. The vapor or aerosol from e-cigarettes can contain substances that are linked to lung disease, heart disease, and cancer – although in much lower amounts than found in cigarette smoke.
Q: What is causing the recent outbreak of severe lung illness linked to vaping?
A: The CDC and the
US Food and Drug Administration (FDA) are looking into hundreds of cases of severe lung illness, including several deaths, linked to vaping. All the patients have a history of using e-cigarettes and most of them used products containing THC , a chemical in marijuana that causes the "high" reported by marijuana users . Some patients have reported using THC and nicotine or e-cigarette products containing nicotine alone. But the CDC has not found any one product that they all used.
The CDC and FDA are investigating the brand and types of e-cigarette products used and analyzing samples to see if they contain nicotine, THC, or other chemicals or ingredients that could be causing the illnesses.
Q: What are the signs and symptoms of the lung illness?
A: Patients have reported symptoms that started slowly, including shortness of breath (difficulty breathing), coughing, or chest pain. Some patients reported vomiting, diarrhea, or other stomach problems, as well as fever or fatigue. Most of the people who’ve gotten sick have been healthy young men. Anyone who has used e-cigarettes and has these signs or symptoms should go to the doctor.
Q: How can I help my child quit vaping?
A: According to
KidsHealth.org, parents can do a lot.
Be a good role model. If you smoke or vape, make a commitment to quit.
Talk to your teen about the dangers of vaping, including the recent reports of lung illness and death.
Ask your teen’s doctor to help you find support for quitting e-cigarettes.
Research local programs and websites that help people quit vaping and share them with your child.
Be supportive as your teen tries to quit vaping. E-cigarettes are addictive, and quitting can be hard.